Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Witten-Helffer-Sjöstrand theory
for $S^1$-equivariant cohomology

Author: Hon-kit Wai
Journal: Trans. Amer. Math. Soc. 351 (1999), 2141-2182
MSC (1991): Primary 58C40; Secondary 58F09
Published electronically: February 24, 1999
MathSciNet review: 1370653
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given an $S^1$-invariant Morse function $f$ and an $S^1$-invariant Riemannian metric $g$, a family of finite dimensional subcomplexes $(\widetilde \Omega^*_{inv,sm}(M,t), \break D(t))$, $t\in [0,\infty)$, of the Witten deformation of the $S^1$-equivariant de Rham complex is constructed, by studying the asymptotic behavior of the spectrum of the corresponding Laplacian $\widetilde \Delta ^k(t)=D^*_k(t)D_k(t)+D_{k-1}(t)D^*_{k-1}(t)$ as $t\to \infty$. In fact the spectrum of $\widetilde \Delta^k(t)$ can be separated into the small eigenvalues, finite eigenvalues and the large eigenvalues. Then one obtains $( \widetilde \Omega^*_{inv,sm}(M,t),D(t))$ as the complex of eigenforms corresponding to the small eigenvalues of $\widetilde \Delta(t)$. This permits us to verify the $S^1$-equivariant Morse inequalities. Moreover suppose $f$ is self-indexing and $(f,g)$ satisfies the Morse-Smale condition, then it is shown that this family of subcomplexes converges as $t\to \infty$ to a geometric complex which is induced by $(f,g)$ and calculates the $S^1$-equivariant cohomology of $M$.

References [Enhancements On Off] (What's this?)

  • [AB] M. F. Atiyah and R. Bott, The moment map and equivariant cohomology, Topology 23 (1984), no. 1, 1-28. MR 85e:58041
  • [ABK] D. M. Austin, P. J. Braam and A. G. Keck, Equivariant Floer theory for $3$-manifolds, preprint.
  • [B] R. Bott, Lectures on Morse theory, old and new, Bull. Amer. Math. Soc. 7 (1982), no. 2, 331-358. MR 84m:58026b
  • [BT] R. Bott and L. W. Tu, Differential forms in algebraic topology, Springer-Verlag, 1982. MR 83i:57016
  • [BZ] J. Bismut and W. Zhang, An extension of a theorem of Cheeger and Múller, Asterisque 205 (1992). MR 93j:58138
  • [F] M. Ferrarotti, Some results about integration on regular stratified sets, Annali di Mat. Pura ed Appl. 150 (1988), 263-279. MR 89i:58008
  • [HS] B. Helffer and J. Sjöstrand, Puits multiples en mecanique semi-classique, IV Etude du complexe de Witten, Comm. in PDE 10 (1985), 245-340. MR 87i:35162
  • [HS1] B. Helffer and J. Sjöstrand, Puits multiples enlimite semi-classique II-interaction moleculaire-symetries-perturbation, Ann. Inst. Henri Poincare (Section physique theorique) 42 (1985), no. 2, 127-212. MR 87a:35142
  • [K] T. Kato, Perturbation theory for linear operators, 1st ed., Springer-Verlag, 1966. MR 34:3324
  • [L] F. Laudenbach, Appendix in [BZ]. MR 93j:58138
  • [M] J. Milnor, Lectures on the $h$-cobordism theorem, Princeton Univ. Press, 1965. MR 32:8352
  • [RS] M. Reed and B. Simon, Methods of modern mathematical physics IV: analysis of operators, Acad. Press, 1978. MR 58:12429c
  • [S] B. Simon, Schrödinger operators with application to quantum mechanics and global geometry, Springer-Verlag, 1987. MR 88g:35003
  • [Sm] S. Smale, On gradient dynamical system, Ann. of Math. 74 (1961), no. 1, 199-206.
  • [Sp] E. Spanier, Algebraic topology, McGraw-Hill, 1966. MR 35:1007
  • [W] E. Witten, Supersymmetry and Morse theory, J. of Diff. Geom. 17 (1982), 661-692. MR 84b:58111

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58C40, 58F09

Retrieve articles in all journals with MSC (1991): 58C40, 58F09

Additional Information

Hon-kit Wai
Affiliation: Department of Mathematics/C1200, University of Texas, Austin, Texas 78712
Address at time of publication: 4, 19/F, Nga Wo House, 50 Chun Wah Rd., Hong Kong

Keywords: Schr\"odinger operators, equivariant Morse theory
Received by editor(s): October 24, 1995
Published electronically: February 24, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society